Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 414, NWS Morristown, TN

August 15, 2006Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 15, 2006, 3:38 PM EDT for Cherokee County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2006, 3:38 PM EDT (19:38 UTC)
Expired
Aug 15, 2006, 4:45 PM EDT
In force
67 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:15 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 15, 3:15 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE AUG 15 2006

.SHORT TERM (TUESDAY NIGHT THROUGH THURSDAY NIGHT)...FRONT MAKING
ITS WAY ACROSS THE REGION THIS AFTERNOON WITH SOME RATHER NICE
CONVECTION OCCURRING JUST AHEAD OF IT. FROPA ACROSS EXTREME
SOUTHEASTERN SECTIONS INCLUDING SOUTHWEST NORTH CAROLINA WILL BE
DURING THE EVENING SO KEPT SOME HIGHER POPS GOING HERE. DRIER
WEATHER IN STORE FOR MOST OF THE FORECAST AREA THROUGH THE SHORT
TERM PERIOD AS UPPER LEVEL RIDGING BUILDS THROUGH THE MISSISSIPPI
VALLEY INTO THE SOUTHEASTERN STATES. HOWEVER SOME VORT ENERGY ROLLS
AROUND THE RIDGE ACROSS SOUTHWEST NORTH CAROLINA AND SOUTHEAST
TENNESSEE WEDNESDAY/THURSDAY WITH LOW LEVEL INVERTED TROF FORMATION
WHICH SLOWLY SHIFTS WEST ACROSS THE APPALACHIANS AND TENNESSEE
VALLEY. THIS REQUIRES THE PLACEMENT OF SLIGHT CHANCE POPS IN THE
EXTREME SOUTHEAST PERIPHERY OF THE FORECAST AREA DURING THIS PERIOD.
TEMPS REBOUND QUICKLY WITH ABOVE NORMAL WARMTH BACK IN THE WORKS
BOTH DAYS.

.LONG TERM (FRIDAY THROUGH TUESDAY)...GFS AND ECMWF ARE IN FAIRLY
GOOD AGREEMENT IN RETROGRADING UPPER RIDGE ACROSS THE TENNESSEE WEST
AS AN UPPER TROUGH MOVES ACROSS THE GREAT LAKES SATURDAY THEN EAST
OVER THE NORTHEAST UNITED STATES.  AS THE UPPER RIDGE MOVES WEST THE
FORECAST AREA WITH BE UNDER STRONGER NORTHWEST FLOW ALOFT FOR THE
LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK.

AT THE SURFACE...WEAK RIDGING OVER THE SOUTHERN APPALACHIANS WILL
WEAKEN BY SATURDAY NIGHT ALLOWING A COLD FRONT TO MOVE ACROSS THE
FORECAST AREA FOR SUNDAY. WILL CONTINUE WITH CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY FOR SATURDAY AND SUNDAY AS FRONT
APPROACHES AND MOVE ACROSS THE REGION. FRONT STALLS JUST SOUTH OF
THE FORECAST AREA FOR MONDAY AND TUESDAY...BUT AGAIN SHOWS AN
INVERTED SURFACE TROUGH ESTABLISHING ITSELF OVER EASTERN TENNESSEE.
WILL MAINTAIN LOW CHANCE POPS FOR MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  92  71  92 /  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  89  68  90 /  20  10  10  10
OAK RIDGE, TN                       67  89  68  90 /  10  10   0  10
TRI CITIES AIRPORT, TN              64  87  62  89 /  20  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

20/DH
Hazardous weather outlook, Aug 15, 5:19 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 AM EDT TUE AUG 15 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
519 AM EDT (419 AM CDT) TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE THROUGH THE REGION TODAY...BRINGING
THUNDERSTORMS TO THE AREA.  A FEW THUNDERSTORMS MAY BECOME SEVERE
THIS AFTERNOON...WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

GH

In the hours before

Special weather statement, Aug 15, 1:48 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT TUE AUG 15 2006

TNZ036-067>069-151845-
ANDERSON-KNOX-LOUDON-ROANE-
148 PM EDT TUE AUG 15 2006

...SCATTERED STRONG THUNDERSTORMS WERE AFFECTING ANDERSON...KNOX...
LOUDON AND ROANE COUNTIES...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS 5 MILES EAST OF CLINTON....MOVING EAST
AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DH

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.